A 4 year old, with or without leukemia, has a pretty high metabolism and is growing rapidly, and needing more calories and nutrients to support that growth. In most children, that growth tends to come in irregular spurts. Is it possible she is just going through a growth spurt? Has she gotten taller? Is she overweight?
- York, ME
- Member Since Feb 2013
Their Diagnoses (1)
- Family/Friend: B-Cell, Acute Lymphocytic Leukemia
- Patient Info: Currently in active treatment (initial surgery, receiving chemo rounds/radiation), Diagnosed: almost 5 years ago, Female, Age: 7
- View this journey (1 Experience)
dolphinblue started followingover 3 years ago
dolphinblue asked a questionLeukemia
persistent hunger during maintenance, even when not taking steroids?
nancyjac: Many thanks for your response.
Her growth has actually slowed since starting chemo. She was tall for her age at the beginning, and now she is closer to 50 percentile. This slowdown might have nothing to do with her treatment, though I know steroids can stunt growth in at least some age groups.
Yes, she is moderately overweight and bloated. Her weight shot up drastically (>10% in 2 weeks) during induction. She lost some of that excess weight, but has remained overweight through most of treatment. This is all normal and attributable to the steroids. But what surprises us (and the doctors) is her constant hunger, even between steroid pulses.
So I could be wrong, but I don't think it's related to normal metabolism or a growth spurt. My hope is that while our doctors can't explain it, it's not entirely uncommon and other parents have seen this too.
My mother is getting monthly maintenance chemo and steroid treatment while we wait for a stem cell match. She says that the week she is in the hospital, she is hungry at the beginning then it subsides. However, about a week after discharge, what she calls the side effects of the steroids starts kicking in. She is constantly hungry and says she wants to eat everything and anything. She also experiences insomnia and her hands shake, she says she feels as if she drank too much caffeine. This is her second round of maintenance chemo w/steroids and she experienced the same symptoms last month as well.